Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 24, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Mar 21, 2000, 5:02 PM CST for Lubbock County, Texas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 21, 2000, 5:02 PM CST (23:02 UTC)
- Expired
- Mar 21, 2000, 5:45 PM CST
- In force
- 43 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lubbock County, TX
The radar
The Lubbock radar (KLBB), 8 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 5:02 PM CST | Hail 1 | Lubbock, TX | Quarter size hail was measured at the NWS office on the south side of town. |
| Mar 21, 5:04 PM CST | Hail 1 | Lubbock, TX | Nickel to quarter size hail was reported at the intersection of University Avenue and 89th Street. |
| Mar 21, 5:10 PM CST | Hail 1.75 | Lubbock, TX | Golfball size hail was reported at the intersection of 34th Street and University Avenue. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
048 WUUS54 KLUB 212302 SVRLBB TXC303-212345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 502 PM CST TUE MAR 21 2000 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUBBOCK COUNTY IN TEXAS * UNTIL 545 PM CST * AT 500 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF LUBBOCK SOUTH PLAINS MALL...OR ABOUT 3 MILES SOUTH OF LUBBOCK...MOVING NORTHEAST AT 20 MPH. * THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL. * SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE WOODROW... TEXAS TECH UNIV....LUBBOCK...LUBBOCK SOUTH PLAINS MALL...LUBBOCK INT. AIRPORT...DOWNTOWN LUBBOCK AND IDALOU. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 806-745-4260. LAT...LON 3346 10203 3339 10176 3377 10155 3384 10186
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:22 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Mar 21, 2:22 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 222 PM CST TUE MAR 21 2000 MOISTURE DEFINITELY IN PLACE ACROSS WEST TEXAS THIS AFTERNOON. UPPER CLOSED LOW CONTINUES TO CHURN OVER AZ SLINGING BITS OF ENERGY AROUND THE BASE OF THE TROUGH. FIRST PIECE OF ENERGY COMES ACROSS THE REGION TONIGHT PROVIDING ADDITIONAL LIFT. MANY INGREDIENTS /STEEP LAPSE RATES...LIFTED INDICES...SHOWALTER...CONVERGENCE...CAPE...JET DYNAMICS...OMEGA...ETC./ WILL COME TOGETHER THIS AFTERNOON AND EVENING BRINGING AT LEAST AN 80 PERCENT CHANCE OF RAIN OVER THE WHOLE FA THROUGH WEDNESDAY NIGHT. THROUGH WEDNESDAY NIGHT GOOD DYNAMICS CONTINUES...AS DO HIGH POPS ACROSS WHOLE FA. TEMPERATURES TONIGHT AND TOMORROW DEPEND ON WHERE THE LOCATION OF THE SHALLOW FRONT BECOMES SITUATED . WITH WET GROUND AND MINIMUM SUNSHINE...HIGH TEMPS MAY BE TOO OPTIMISTIC FOR WEDNESDAY. UPPER LOW STARTS ITS NORTHEAST MOVEMENT WEDNESDAY EVENING. WILL BEGIN TO TAPER DOWN CHANCES FOR RAIN STARTING THURSDAY MORNING. BY THURSDAY AFTERNOON...MOST OF RAIN SHOULD BE WELL EAST OF FA AND WINDY CONDITIONS APPEAR LIKELY. EXTENDED...NEXT UPPER LOW WILL DIVE ALONG THE WEST COAST INTO AZ SUNDAY. SCENARIO LOOK SIMILAR TO CURRENT SYSTEM. RETURN OF LOW LEVEL MOISTURE IS LIKELY AND HAVE OPTED FOR AT LEAST A CHANCE FOR RAIN ALL AREAS. PRELIM NUMBERS... FRIONA 38/53/38/58 8982 LUBBOCK 52/60/44/67 9982 TULIA 44/53/41/60 8982 BROWNFIELD 50/63/43/69 8981 CHILDRESS 53/62/46/64 9993 ASPERMONT 54/66/51/69 9983 .LBB...NONE. AC
In the hours before
Special weather statement, Mar 21, 12:30 PM CST, 4 hours 32 minutes before
TXZ021>044-212100- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1230 PM CST TUE MAR 21 2000 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER THE EASTERN PORTION OF THE SOUTH PLAINS AND THE ROLLING PLAINS. FOR TONIGHT...THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION OF THE SOUTH PLAINS AND LOW ROLLING PLAINS. AT NOON...A COLD FRONT WAS LOCATED FROM THE EASTERN TEXAS PANHANDLE TO JUST SOUTH OF LUBBOCK TO NEAR CARLSBAD NEW MEXICO. THE FRONT IS EXPECTED TO SLOWLY MOVE NORTH THIS AFTERNOON BEFORE MOVING BACK TO THE SOUTH LATER TONIGHT. A DRYLINE SHOULD REMAIN ALONG A LINE FROM SOUTHEAST OF LUBBOCK TO WEST OF SAN ANGELO THROUGH THIS AFTERNOON BEFORE RETREATING WEST TONIGHT. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE CAPROCK IN ADVANCE OF THE COLD FRONT THIS AFTERNOON. THIS ACTIVITY WILL DEVELOP ALONG THE FRONTAL BOUNDARY AND MOVE TO THE NORTH-NORTHEAST ACROSS THE LOW ROLLING PLAINS. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. AS AN UPPER LEVEL DISTURBANCE KICKS OUT OF NORTHERN MEXICO INTO WEST TEXAS TONIGHT AHEAD OF THE DEEP UPPER LOW OVER SOUTHERN ARIZONA...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATER TONIGHT INTO THE OVERNIGHT HOURS. MOIST UNSTABLE AIR WILL OVERRIDE THE COLD FRONT WHICH WILL MOVE SOUTH OF THE AREA LATE TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN AND MOVE NORTH-NORTHEAST INTO THE AREA. SINCE THE THUNDERSTORMS WILL BE ELEVATED OVER THE SHALLOW COLD AIR AT THE SURFACE...THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. SPOTTER ACTIVATION WILL BE POSSIBLE LATER THIS AFTERNOON AND TONIGHT ACROSS THE SOUTH PLAINS AND LOW ROLLING PLAINS. TINSLEY
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:42 PM CST | Severe Thunderstorm Warning | LUB | Lubbock | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.